Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 327, NWS Sioux Falls, SD

August 16, 2002Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 9:29 PM CDT for Union County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 9:29 PM CDT (02:29 UTC)
Expired
Aug 16, 2002, 10:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:33 PM CDTHail 0.75Spink, SD
Aug 16, 9:35 PM CDTHail 1Spink, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KFSD 170229
SVRFSD
SDC127-170315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNION COUNTY...OR ABOUT 11 MILES NORTHEAST
  OF VERMILLION...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL UNION COUNTY THROUGH 940 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL AS LARGE AS GOLFBALL...AND 
DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4297 9681 4278 9681 4276 9666 4297 9653

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 16, 9:25 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002

CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.

.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
       JAMES RIVER VALLEY IN SE SD
  UMLAND

In the hours before

Special weather statement, Aug 16, 4:04 PM CDT, 5 hours 25 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS
EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE
HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 4:24 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    5 S SCOTLAND              SD   1.75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0100 PM    EMERSON                   NE   1.75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY PUBLIC.

0120 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0225 PM    6 NNW BATTLE CREEK        IA   .75 INCH HAIL
08/16/02   IDA                            REPORTED BY PUBLIC.

0307 PM    SIOUX FALLS               SD   .75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0318 PM    SIOUX FALLS               SD   1.75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  SOUTHWEST
                                          SIOUX FALLS.

0319 PM    LESTER                    IA   1.75 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0330 PM    PAULLINA                  IA   .75 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY MEDIA.

0330 PM    5 SW PAULLINA             IA   70 MPH TSTM GUST
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0342 PM    LUVERNE                   MN   .75 INCH HAIL
08/16/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0408 PM    ROYAL                     IA   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.
Local storm report, Aug 16, 4:44 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E WAGNER                SD   .88 INCH HAIL
08/16/02   CHARLES MIX                    REPORTED BY PUBLIC.

1102 AM    3 WNW TRIPP               SD   1.75 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY PUBLIC.

0138 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0314 PM    SIOUX FALLS               SD   1 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY PUBLIC.
                                          SOUTHWEST SIOUX FALLS.

0345 PM    SUTHERLAND                IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY PUBLIC.
                                          WIND GUST TO 70 MPH.

0430 PM    1 W ROYAL                 IA   65 MPH TSTM GUST
08/16/02   CLAY                           REPORTED BY MEDIA.
                                          POWER LINES DOWN
                                          SPARKING A FIRE.
Local storm report, Aug 16, 8:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    3 SE DELMONT              SD   .88 INCH HAIL
08/16/02   DOUGLAS                        REPORTED BY PUBLIC.

1126 AM    6 NE AVON                 SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

1130 AM    5 N TYNDALL               SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

1155 AM    VERMILLION                SD   1 INCH HAIL
08/16/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1211 PM    5 WNW MARTINSBURG         NE   1.25 INCH HAIL
08/16/02   DIXON                          REPORTED BY PUBLIC.

0445 PM    2 NW OCHEYEDAN            IA   1 INCH HAIL
08/16/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0505 PM    15 WSW JACKSON            MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    8 SW JACKSON              MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    SPENCER                   IA   .88 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.

0625 PM    4 S SCOTLAND              SD   2 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0654 PM    5 WSW SCOTLAND            SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    8 SW TABOR                SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0659 PM    SCOTLAND                  SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    10 W YANKTON              SD   1 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 PM    3 S LESTERVILLE           SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 PM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    8 W YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    4 SSW UTICA               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:14 PM CDTSevere Thunderstorm WarningFSDYankton31 min
Aug 16, 7:59 PM CDTSevere Thunderstorm WarningFSDYankton46 min
Aug 16, 8:23 PM CDTSevere Thunderstorm WarningFSDClay37 min
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningFSDUnion34 min
Aug 16, 9:01 PM CDTSevere Thunderstorm WarningFSDClay44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.